Have you ever needed support on how to better serve your patients or how to solve a challenging clinical issue?
Join the thousands of like-minded clinicians on Spear Talk to find answers and share your experiences with other dentists. The online forum, available with membership to Spear Online, gives clinicians a sales-free space to learn from specific cases and anecdotes posted by their colleagues.
While some discussion threads on Spear Talk include many burning clinical questions faced by many doctors, others introduce more unexpected issues. In this recent post, a doctor sought an explanation on why his patient's lip swelled so significantly after a procedure.
Pt. presents for FIL filling on #9. Just a small chip on the incisal edge, that did not require anesthetic or topical. I have worked on her recently for several procedures. Here are the only things that went into her mouth.
Latex and Nitrile gloves, Cotton Rolls, explorer, mirror and composite instruments, water, 37% etch, bond w/ gluma, and Filtek Supreme A2 composite.
Pt. has been a nurse for years, and has never had any allergies to latex.
Offered her Benadryl, but she said that causes heart palpitations.
Any ideas about what caused this and how to treat it? I did prescribe her a steroid.
Several clinicians shared in the comments that they had once experienced a similar issue with their patients. One member thought the latex gloves used by the doctor could be the culprit:
After 10 years of wearing latex gloves, I had several instances of my lips swelling after dental work that I am positive was from the operator wearing latex gloves. We got rid of all latex in the office and I have never had a problem since. The good news is that the swelling went down on its own several hours later.
A couple of clinicians recommended the doctor consider the possibility of angioedema, which the Mayo Clinic defines as a reaction like hives that affects the deep layers of the skin, commonly appearing around the cheeks or lips:
Another consideration would be a mild case of angioedema. It can be triggered by working in the oral cavity (i.e. retracting). Diagnosing and treatment is complicated so I would check out Medscape (free) or another medical reference for more details.
Another clinician offered the possibility of the etchant swelling the patient's lips:
Other possibilities: did any of the etchant get on her lips? I had one patient that reacted like that to the phosphoric acid, which got on his lips. Also possibly the bonding with Gluma. I stopped using Gluma products because of the glutaraldehyde.
The doctor followed up in the comment thread a few days later:
UPDATE: I called the Pt. the next day, and she said the swelling away completely. No medication, just ice. Another thing she mentioned was that her lip felt numb for the first few hours and then the numbness went away, but her lip was still huge. I did recommend that she see an allergist as well.
What do you think caused the swelling in the patient's lip? If you are a Spear Online member, you can view the full thread and join the conversation .
If you're not a member, learn more about Spear Online and get your demo now: speareducation.com/sign-up.